Activated charcoal is a funny intervention. There is plenty of data, with various drugs, demonstrating decreased absorption after its administration (much of it in healthy volunteers). However, there is a lack of quality evidence demonstrating benefit in clinically meaningful outcomes, such as mortality. In fact, the most recent Position Paper on Single-Dose Activated Charcoal (from 2005) suggests charcoal “should not be administered routinely in the management of poisoned patients.” This may be an oversimplification and I think Drs. Lotte Hoegberg and Anne-Bolette Gude astutely address this point in Goldfrank’s Toxicologic Emergencies:
“These opinions are unfortunately biased by the fact that most ‘routinely’ poisoned patients have low-risk exposures and do well with minimal intervention. Despite little scientific basis or support from clinical trials, less severely poisoned patients might benefit from activated charcoal in terms of reduced need for life support, monitoring, and antidotes.” (Isbister 2011)
And, there is data demonstrating a lower risk of seizures (venlafaxine, Kumar 2011), QT prolongation (citalopram, Friberg 2006), and delirium (promethazine, Page 2009) after charcoal administration. [Thanks, Dr. Martin Caravati, via Twitter!]
Conventional teaching is that the most benefit will be gained if charcoal is administered within the first hour after an overdose. This is important because we know that if charcoal is not administered in the prehospital setting, patients arriving to the Emergency Department are unlikely to receive it within that time frame.
The purpose of this brief post is to draw your attention to two recent articles that may change our thinking in when/how to use charcoal.
Continue reading “Don’t Completely Dismiss Charcoal’s Potential Benefit in Overdose”
What is the risk of bleeding after an acute (or acute-on-chronic) overdose of the newer oral antiplatelet and anticoagulant agents? A new study in the Annals of Emergency Medicine set out to answer this question.
Continue reading “Risk of Bleeding After Antiplatelet or Oral Anticoagulant Overdose”
LAST UPDATED July 13, 2018
Physostigmine gets a bad rap, in my opinion. I remember back to my PGY-1 pharmacy residency at UMass when we had a teenage female present with AMS after being found in the woods (Clin Toxicol 2006). She was clearly anticholinergic and the suspected medication, by history, was olanzapine. Physostigmine transformed a delirious patient into one with normal mentation telling us exactly what happened. It was like watching pharmacology in action. It was also the moment when I confirmed the genius of Dr. Ed Boyer and decided to pursue a fellowship in clinical toxicology.
Continue reading “Don’t be Afraid of Physostigmine”
Salicylate-poisoned patients can be incredibly complex and severely ill. Secondary to the significant acid-base abnormalities that can accompany salicylate poisoning, hemodialysis (HD) is sometimes required to facilitate removal and correct acid-base status. In addition, if intubation is needed, hyperventilation on the vent is crucial to match the patient’s minute ventilation prior to insertion of the endotracheal tube.
A new study from the Illinois Poison Center evaluated the relationship between salicylate level, intubation, HD, and mortality.
Continue reading “Hemodialysis and Survival in Intubated Salicylate-Poisoned Patients”
Back in 2015, Dr. Sergey Motov’s (@painfreeED) group published a study demonstrating the efficacy of low-dose ketamine compared to morphine for analgesia in the ED. Here’s my quick analysis of that study as a UMEM pearl. The question, though, is how best to administer the 0.3 mg/kg IV ketamine dose while minimizing the risk of adverse effects.
Fortunately, Dr. Motov’s group has just published a follow-up study addressing that exact question.
Continue reading “How to Administer Low-Dose IV Ketamine for Pain in the ED”
Ketamine is steadily gaining traction as a treatment option for excited delirium and/or severe agitation in both the prehospital and ED settings. We published a summary of the available data back in 2015 on Academic Life in EM. Last year in 2016, two prospective studies added important information to our understanding of the role of ketamine; one in the prehospital setting by Dr. Jon Cole’s group out of Minnesota and one in the ED from Dr. Geoffrey Isbister’s group in Australia. I was invited to write a commentary along with the Cole study, also published in 2016.
Hot off the press in 2017 is another prospective study, this time from Dr. Jeff Riddell’s group in California (@Jeff__Riddell).
Continue reading “Ketamine as a First-Line Treatment for Severe Agitation in the ED”
Toxin-induced cardiogenic shock is a life-threatening condition characterized by severe hypotension and ineffective tissue perfusion. Many drugs can lead to cardiogenic shock in overdose, for example beta blockers or calcium channel blockers. Given the poor prognosis of these cases AND theoretically-sound reasoning, vasoactive agents make sense as a therapeutic option. A detailed, comprehensive review, just published online in Clinical Toxicology, asks the question “Are vasopressors useful in toxin-induced cardiogenic shock?”
Continue reading “Are Vasopressors Useful for Toxin-Induced Cardiogenic Shock?”